Advice needed gca

Hi looking for advice please, I am on 10mg pred for gca/pmr ...I don't get many symptoms apart from slight temple tenderness occasionally or like tonight silver flashing lights without pain but I see them even when eyes closed and it lasts about 15 minutes...so I upped the pred in a panic by 20mg more, the lights eased fairly quickly ( I panicked in case I lost my sight) what is the best and quickest way to get back to 10mg my usual dose? As usual things happen on weekends when I can't get hold of my specialist nurse.....thank you Susz

27 Replies

oldestnewest
  • Hi suszanna,

    What is your history with GCA? Are you in the midst of reducing?

    Personally I would be afraid to up my dose by so much unsupervised. Would your symptoms seem so bad if it wasn't for the terrible fear of suddenly losing your sight?

    I get flashes of light in the pitch dark due to some vitreous degeneration and as for headaches, in one degree or another they are a constant companion. I am also very prone to worrying about various symptoms due to being undiagnosed for a long time and convinced it was something deadly. I have been told that I do not fit the symptom picture for GCA but definitely have PMR and Fibro. I am glad you have access to a specialist nurse. Is there anxiety that needs to be addressed too? In my experience it goes hand in hand with these conditions and makes everything seem worse. If appropriate, look for the Dead Slow reduction plan that PMRpro posts many times for people - never more than 10% of your dose.

    Good luck!

  • Hi and thank you, I seem to be stuck at 10mg where have been for the last year......will see rheumatologist next month and see where I go from there, I have had 3 episodes this year of the lights no headache mild temple tenderness more like an itch

  • Retina checked?

  • I have GCA and also get silver flashing lights, more noticeable in the dark or when I blink. I went to Optometrist who tested for pressure. And yes I have high pressure in both eyes caused by the Pred. This needs to be checked regularily because it could lead to Glaucoma. Good luck x

  • How long have you been on the 20mg? Just one or two days? If so you can safely just go back to the 10mg - the tapering is really only important below 10mg to avoid adrenal problems and above that you are doing it to find the lowest dose that manages YOUR symptoms as accurately as possible and without steroid withdrawal problems when you have been at a given dose for any length of time.

  • Thank you PMRpro I took my usual 10mg yesterday morning and took the 20mg around 12.15am this morning, then I took 10mg this morning about 11am as I didn't know what else you do :(

  • Hi my own experience of GCA is I am on 12.5mg and next move to 10mg (to be followed by monthly decreases of 1mg) and at a recent visit to rheumatologist I asked what action I should take in the event of a flare up occurring? He said to move back up to the previous dose that was working.

    Like you I am fearful of sight loss! So I am also taking a daily 75mg of dispersible aspirin. I have read (in a medical publication) this is additional protection against sight loss (thins the blood) this medication is not universally accepted on this website but until I see different in medical publication. I am adopting belt and braces!

    Good luck with your reduction plan, patient experience on this site indicates it gets tougher at single figures.

  • Thank you DevonMichael I am also on Aspirin, the problem I had was that I have been static on 10mg for a year or so, so when the visual started last night I didn't know what to go to so just took 20mg as a guess, now I just need to be able to get back to 10mg as safely and as quickly as possible...I have been on antibiotics for the last 10 days for sinus problems and then last 2 days had a virus in ears and throat so I don't know if that triggered it off

  • Be very, very careful reducing below 10 and I suggest you ask for advice on this forum for how to do it. I, too, am on 10 and have been for 2 months. Am waiting til completely clear of any infections before stating the 'dead slow' method. Did try 2 months ago to deduce by half but didn't, in fortunately have much luck.

  • Thank you tgca as I have a sinus problem I am constantly on antibiotics waiting for next ENT appointment to see if they are going to operate :( so getting below 20mg I really can't see this happening .... it I just need to get back to 10mg fir now

  • It just seems to take a tiny infection for my body to react so am, as I said, really cautious (maybe over cautious) . Good luck

  • Same as you on that :( it's just constant one after the other. ...good luck to you also :)

  • Yeah, aspirin seems to reduce pulsating in my head & neck when it has gotten bad. the biopsy helped so much for me so isnt the problem it was before. ..go figure

  • I don't get any other symptoms as such, that's why I'm finding it hard to understand the diagnosis

  • There are so many posts, so i got confused. do you mean the gca diagnosis or something about your eyes?

  • GCA diagnosis, I know something is not right but is it def GCA .....esr is high, crp is 5 this time lowest it's been on years, they have prob gone up since last week with this eye episode, sinus infection (yet again) and throat/ear virus.....don't seem to get many of the gca symptoms that most people get apart from the visuals now and again

  • There are some other arteritis diseases also. i remember small cell, & i know there are more. might be something for you to check out. I'm the opposite - still not diagnosed, but i have all the symptoms.

  • Thank you for info :) appointment with rheumatologist next month will see what he has to say :)

  • Haven't read the other replies yet but I think the flashing with the eyes could be and Eye migraine. I get them to but I also had them prior to GCA. Kind of scary but no bearing on the disease. Personally One dose of 20 mg you could go right back to the 10. A few weeks ago I went from 10 to 40 and back to 10. I wound up upping the pred. to 12.5 which was the last dose I felt good at and my bloods were normal at that dose. It seems to be working.

  • Thank you :) I never had them before GCA it was visual problems that helped them diagnose it especially as I lost the sight in my left eye briefly, but went to the hospital next day where they kept me in for a few days with a barrage of tests and high dose steroids, the only other symptom I sometimes get is a little tender on the temples, thankfully I don't get the headaches

  • Good for you on acting quickly & getting IV pred. i so wish i had done that instead of opting for the oral, painful to think how i missed the boat & lost acuity in my good eye. It was all so sudden, and the doctor mentioned it, but didnt push it & i just didnt realize what i was dealing with.

  • Did you have a lot of side effects on the iv pred, or not?

  • I had chronic migraine for many years, dont get them much since i hit menopause. but i have wondered about this too - did i transition to a different type of migraine or cluster headaches? dont know, my old reliable fiorecet doesnt fix it anymore though, maybe helps a little.

    i used to have lots of auras, but these shimmering lines are very different. my migraine auras were in both eyes, exactly the same broken glass spots or arc. so came from my brain, not eyes.

    Shimmering lines are one thing, but remember everyone, if you get flashes of light that is potentially retina detachment, so get it checked out!

  • Oh, i have shimmering lights much of the time in both eyes, & yes, with my eyes closed also. i didnt know higher pred could help. i am trying to taper veey slowly. how many days did you take 20mg? Sometimes i have gone up for a day or two then gone back to regular dose, seemed ok. but maybe you should trust symptoms & stay on it?

  • Hiya, I took PMRpro's advice and went straight back to 10mg as it was only 1 day I took the 30mg...all seems ok so far....I think the virus I have may have triggered if off

  • Hello Suszannah, I am thinking of overwintering on 10 due to colds and other infections/ viruses and I don't fancy upping and downing the pred.

  • Been on constant 10mg for over 1 year, just can't get any lower :( had 3 increases during the year to 30mg briefly because of visual problems but frustrating not bring able to drop :(

You may also like...